2 Mesogeion Avenue , 115 27 Athens, Building C, 2nd Floor.
Tel: 0030 210-7702861
Fax: 0030 210-7702861
The use of monoclonal antibodies that act as inhibitors of epidermal growth factor receptor (EGFRIs) have targeted action, good efficacy and are associated with a number of side effects such as diarrhea, hypomagnesemia and dermatotoxicity. Aim: The aim of the present study was to explore Greek nurses’ knowledge and clinical practice about the assessment and management of dermatotoxicity caused by EGFR inhibitors (cetuximab and panitumumab). Method: A convenience sample of 57 out of 80 nurses (response rate 71.3%) from eight urban hospitals with oncology departments completed a self-administered questionnaire (DKNA), to collect information on the nurses' knowledge about the dermatotoxicity, within a 3-month time period. Descriptive statistics were calculated and both parametric and non-parametric tests were used to analyze the data. Results: The majority of nurses were females (93.0%), with average age 39(±5) years and no specialized training in oncology nursing (94.7%). Most of nurses had reported that they knew "well" or "very well" the administration process for both EGFR inhibitors (cetuximab: 89.3%, panitumumab: 85.2%). They also stated that knew "well" (47.4%) or "very well" (24.6%) that EGFR inhibitors were associated with side effects. The average percent of correct answers of nurses to the knowledge questionnaire was 63.2 (±15.8) with a median of 65.2 (range: 26.1–95.7), while the average knowledge level of nurses working at oncology wards (57.7±15.5) was lower than those at day clinics (67.4±15.0, p-value=0.021) and related with the age of nurses (p-value=0.043). Regarding the knowledge level on the administration of both EGFRi, it was differed significantly from the knowledge level on the side-effects (items: 1–13) caused by the administration of these EGFRi (p-value≤0.001). The knowledge level about both administration was associated with the number of cases that nurses treated every week (p-value=0.001 and pvalue=0.005). In respect to the knowledge level about the side-effects of EGFR inhibitors, nurses working at day clinics had significantly greater levels of side-effect knowledge (t-test’s p-value=0.026). Conclusions: Improvements of nurses' knowledge in the assessment and management of dermatotoxicity caused by EGFRIs are necessary. Organized training programs such as oncology nursing specialization and educational material are required in order to improve Greek nurses' knowledge, patients' care and quality of their life.
|Category:||Volume 56, N 1|
|Authors:||Dimitrios Κ. Papageorgiou , Nektaria Skandalaki , Stavroula Poulopoulou , Theocharis I. Konstantinidis|